Skip to content Skip to navigation

Managing the Risk of Tardive Dyskinesia (PDF)

December 1, 2006
by William M. Glazer, MD and Bruce L. Saltz, MD
| Reprints


Until about 15 years ago, psychiatrists had only one class of antipsychotics available to treat patients with severe mental illness—the typicals or conventional agents. A major side effect of long-term use of typicals is tardive dyskinesia (TD). TD is a neurologic condition caused by prolonged use of neuroleptic drugs, such as antipsychotics. TD is characterized by repetitive, involuntary, purposeless movements of different parts of the body. The most common symptoms are orofacial and may include grimacing; tongue thrusting; jaw rolling; lip smacking, puckering, and pursing; and forced eye blinking. TD also may involve dancing or writhing movements of the arms, legs, and trunk or involuntary finger movements, in which patients may appear to be playing a piano or guitar.1 While some symptoms are mild and visible only to trained providers, others are far more severe and easily recognized by nonmedical personnel.

The involuntary movements can be embarrassing and affect basic life functions, such as eating, breathing, and walking. In addition to physical challenges, persons with TD may be faced with not only the stigma associated with mental illness, but also the stigma of having a very visible movement disorder, all of which may lead to reduced quality of life.

The incidence of cases of TD has been estimated at 5% per year on antipsychotic therapy with conventional antipsychotic medications.2 This rate is cumulative, so after 20 years of treatment with conventional agents, it is estimated that 70% of patients will develop TD.3

This high incidence of TD, a major limitation of the conventional agents, is one reason for continuing research that led to the development of a new class of antipsychotics, the atypicals. The first of these agents became available in the late 1980s for the treatment of patients with schizophrenia. Patients are less likely to develop TD with atypical antipsychotics,4 although the condition remains a concern.

Etiology

Antipsychotics work primarily by blocking dopamine neurotransmission in the brain, but dopamine blockade is also related to side effects called extrapyramidal symptoms (EPS). The degree of blockade is associated with the incidence of EPS. Conventional agents have a higher degree of dopamine blockade than the atypicals, and as a result as many as 60% of patients treated with conventional agents develop EPS.5,6 While EPS are not always a precursor to TD, drug regimens and disease processes that increase EPS are likely to result in an increased risk of TD.7

EPS are characterized as either hyperkinetic (excessive movements) or bradykinetic (diminished movements). Examples of hyperkinetic activity include akathisia (restlessness) and tremor. Examples of bradykinesia include characteristics of parkinsonism, such as slow gait and rigidity.8

The leading etiologic hypothesis suggests that in patients who develop EPS, the brain adjusts or compensates for the basic action of antipsychotics (blocking dopamine) by growing more dopamine receptors. Under this theory, the brain actually overgrows dopamine receptors, which, in association with the continuing presence of the dopamine neurotransmitter, may result in the development of TD. If a person has too many dopamine receptors in areas of the brain connected to movement, the resultant overactive signals then produce excessive movements, typically involving the face (lips, tongue, and jaw), extremities, and trunk.

Risk Factors

Risk factors associated with the conventional agents for the development of TD include aging, dose of medication (the higher the dose, the greater the risk), and increased length of exposure to the medication.9 In some recent prospective studies, nonwhites were found to be twice as likely to develop TD as whites.2,10–12 Females were formerly believed to be at greater risk than males, but more recent analyses suggest that gender may not be a risk factor for TD.11 Other risk factors that have been suggested include the development of EPS early in the course of antipsychotic therapy, and the presence of diabetes and other chronic medical illnesses.

Drug-induced movement disorders are considerably more common and more persistent in elderly patients than in younger patients. Movement disorders can be detrimental to an elderly patient's quality of life and may transform what were otherwise routine activities into difficult tasks.

Diagnosis

There is no laboratory test to conclusively diagnose TD, so professionals must rely on patient history and medical examination to generate a differential diagnosis.13–16 To untrained observers, some movements associated with parkinsonism can be confused with TD.

In general, movements associated with parkinsonism:

  • occur shortly after exposure to antipsychotics;

  • are tremors (repetitive, constant movements occurring usually more than four times per second); and

  • can involve dystonia (e.g., eyes rolling up and staying in a fixed position).

On the other hand, movements associated with TD:

Pages

Topics